Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 117, NWS Las Vegas, NV

August 18, 2014Inyo County, San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 18, 2014, 4:45 PM PDT for Inyo County, San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2014, 4:45 PM PDT (23:45 UTC)
Expired
Aug 18, 2014, 7:45 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

Counties Inyo County, CA, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 125 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 7:00 PM PDTFLASH FLOOD7 Ssw Shoshone, CACALTRANS REPORTS WATER FLOWING ACROSS STATE ROUTE 127 BETWEEN 5 AND 6 MILES NORTH OF THE INYO-SAN BERNARDINO COUNTY LINE. WATER WAS 6-7 INCHES DEEP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 135 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4501 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

802 
WGUS55 KVEF 182345
FFWVEF
CAC027-071-190245-
/O.NEW.KVEF.FF.W.0117.140818T2345Z-140819T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
445 PM PDT MON AUG 18 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN INYO COUNTY IN EASTERN CALIFORNIA...
  NORTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 745 PM PDT

* AT 442 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A CLUSTER OF THUNDERSTORMS ACROSS SOUTHEAST    
  INYO COUNTY. THE STORMS PRODUCING FLASH FLOODING WERE MOVING NORTH 
  AT 10-15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DUMONT DUNES...
  SHOSHONE...
  STATE ROUTE 127 BETWEEN DUMONT DUNES AND DEATH VALLEY JUNCTION...
  STATE ROUTE 178 BETWEEN SHOSHONE AND THE CALIFORNIA NEVADA BORDER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3635 11634 3579 11563 3580 11618 3566 11617
      3567 11646 3614 11656

$$

WOLCOTT
2 follow-up statements
077 
WGUS75 KVEF 190043
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
543 PM PDT MON AUG 18 2014

CAC027-071-190245-
/O.CON.KVEF.FF.W.0117.000000T0000Z-140819T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-INYO CA-
543 PM PDT MON AUG 18 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM PDT FOR
SOUTHEASTERN INYO AND NORTH CENTRAL SAN BERNARDINO COUNTIES...

AT 538 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE SHOWERS AND THUNDERSTORMS THAT WERE PRODUCING HEAVY RAIN 
OVER THE WARNED AREA HAVE WEAKENED AND MOVED INTO SOUTHERN NEVADA. 
HOWEVER RUNOFF FROM EARLIER RAINFALL WILL STILL BE FLOWING IN THE 
AREA AND THE FLASH FLOOD WARNING CONTINUES.

THE HEAVIEST RAINFALL FELL ALONG STATE ROUTE 127 BETWEEN DUMONT 
DUNES AND SHOSHONE...AND WATER MAY BE CROSSING 127 IN PLACES. USE 
EXTREME CAUTION IN THE AREA AND NEVER CROSS FLOODED ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EASTERN INYO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3634 11634 3579 11563 3580 11618 3566 11617
      3567 11646 3614 11656

$$

WOLCOTT
328 
WGUS75 KVEF 190245
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
745 PM PDT MON AUG 18 2014

CAC027-071-190252-
/O.EXP.KVEF.FF.W.0117.000000T0000Z-140819T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-INYO CA-
745 PM PDT MON AUG 18 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM PDT FOR SOUTHEASTERN
INYO AND NORTH CENTRAL SAN BERNARDINO COUNTIES...

WATER LEVELS ARE DECREASING AND NO LONGER POSE A THREAT TO WARRANT 
THE CONTINUATION OF THE WARNING. HOWEVER...SOME PONDING ON STATE 
ROUTE 127 IS LIKELY AND SOME SMALL DEBRIS OF ROCKS AND SAND ARE 
POSSIBLE ON THE ROADWAY BETWEEN 5 AND 6 MILES NORTH OF THE INYO-SAN 
BERNARDINO COUNTY LINE.

LAT...LON 3634 11634 3579 11563 3580 11618 3566 11617
      3567 11646 3614 11656

$$

MJP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:25 PM PDT, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 18, 2:25 PM PDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
225 PM PDT MON AUG 18 2014

.SYNOPSIS...A LOW PRESSURE SYSTEM DROPPING DOWN THE WEST COAST WILL
HELP DRAW MONSOON MOISTURE NORTH...LEADING TO A CHANCE OF
THUNDERSTORMS OVER SOUTHEAST CALIFORNIA...SOUTHERN NEVADA AND
NORTHWEST ARIZONA AT LEAST THROUGH WEDNESDAY. TEMPERATURES WILL COOL
A FEW DEGREES EACH DAY THROUGH WEDNESDAY.
&&

.SHORT TERM...THROUGH TUESDAY NIGHT...MOISTURE HAD INCREASED
DRAMATICALLY OVER THE EASTERN CWA SINCE YESTERDAY...AND THIS WAS
LEADING TO THUNDERSTORMS OVER MOHAVE COUNTY AND JUST STARTING TO
DEVELOP OVER CLARK AND EXTREME EASTERN SAN BERNARDINO AND INYO AT 2
PM. ACTIVE WEATHER WILL CONTINUE THROUGH THE EVENING AND PROBABLY
OVERNIGHT AS WEAK IMPULSE COMES AROUND THE SOUTHEAST SIDE OF THE
MAIN LOW DROPPING DOWN THE NORTHERN CALIFORNIA COAST. INCREASING
SOUTHWESTERLY FLOW ALOFT TOMORROW IN RESPONSE TO THE APPROACHING LOW
WILL PUSH THE MOISTURE A LITTLE BIT EAST...BUT ONLY FAR ENOUGH TO
LIMIT POPS TO AREAS EAST OF A LINE FROM VIDAL JUNCTION TO HIKO.
TEMPERATURES WILL COME DOWN SOME MORE TOMORROW WITH THE ADDITIONAL
CLOUD COVER AND FALLING HEIGHTS ALOFT.

.LONG TERM...WEDNESDAY THROUGH MONDAY...MADE A FEW MINOR TWEAKS TO
THE LONG TERM FORECAST WEDNESDAY THROUGH FRIDAY AFTERNOON. AFTER
THAT POINT MODELS DIVERGE TO THE POINT WHERE LITTLE VALUE CAN BE
ADDED OVER THE PREVIOUS FORECAST.

BY EARLY WEDNESDAY MORNING AN UPPER LEVEL LOW WILL BE SITUATED OVER
SOUTHWEST CALIFORNIA PLACING A 70-80KT JET OVER THE SOUTHEASTERN
HALF OF THE FORECAST AREA. THESE DYNAMICS WILL ALLOW FOR A SLIGHT
CHANCE OF SHOWERS/THUNDERSTORMS TO CONTINUE FROM TUESDAY NIGHT INTO
WEDNESDAY. POPS WERE INCREASED THROUGH THE MORNING HOURS TO ACCOUNT
FOR THIS POSSIBILITY. MODEL DIFFERENCE IN THE PATH OF THE LOW AND
THE DISTRIBUTION OF MOISTURE BEGIN AS EARLY AS WEDNESDAY AFTERNOON.
AT THIS TIME IT APPEARS TO BE ABOUT A 60/40 SPLIT IN THE
DETERMINISTIC AND ENSEMBLE GUIDANCE WITH THE MAJORITY LEANING TOWARD
MORE PROGRESSIVE SOLUTIONS WHICH TAKE THE LOW ON AN EASTERLY TRACK
ACROSS THE SOUTHWEST [THE OTHER 40 PERCENT STALL THE LOW AND ALLOW
IT TO MEANDER OVER THE EASTERN PACIFIC]. THAT SAID...CONFIDENCE IS
FAIRLY LOW ON HOW FAST ANY OF THIS WOULD HAPPEN. IN ANY CASE HAVE
CONTINUED THE TREND OF GRADUALLY DRYING THINGS OUT THROUGH THE
PERIOD.

THE ALREADY BELOW NORMAL FORECAST TEMPERATURES WERE COOLED SLIGHTLY
DURING THE MIDDLE OF THE WEEK BEFORE THE DRYING TREND ALLOWS TEMPS
TO CLIMB BY THE UPCOMING WEEKEND.
&&

.AVIATION...FOR MCCARRAN...IT IS UNLIKELY...BUT NOT IMPOSSIBLE...TO
SEE A THUNDERSTORM AT THE TERMINAL THROUGH TOMORROW. THUNDERSTORMS
WILL BE PRESENT IN THE MORMON MESA AND PEACH SPRINGS CORRIDORS...AND
COULD LEAD TO SHIFTING WINDS AT THE TERMINAL.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THERE WILL BE CHANCES FOR THUNDERSTORMS THIS AFTERNOON
AND TONIGHT EAST OF A LINE FROM AMBOY TO RACHEL...AND EAST OF A LINE
FROM VIDAL JUNCTION TO HIKO TUESDAY. THE MAIN CONCERNS WILL BE GUSTY
SHIFTING WINDS AND VERY HEAVY RAIN WITH LOW CEILINGS.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS SHOULD REPORT INSTANCES OF
FLASH FLOODING...STRONG GUSTY WINDS...HAIL...AND BLOWING DUST TODAY
THROUGH TUESDAY.
&&

MORGAN/WOLCOTT

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:30 PM PDTSevere Thunderstorm WarningVEFInyo, San Bernardino30 min
Aug 18, 2:50 PM PDTAreal Flood AdvisoryVEFInyo, San Bernardino3 hr
Aug 18, 3:20 PM PDTSevere Thunderstorm WarningVEFSan Bernardino25 min
Aug 18, 3:48 PM PDTAreal Flood AdvisoryVEFSan Bernardino117 min
Aug 18, 4:10 PM PDTSevere Thunderstorm WarningVEFInyo, San Bernardino50 min
Aug 18, 4:26 PM PDTFlash Flood WarningVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.